Colorado, 2019Avalanche in Colorado, January 5, 2019
January 5, 2019 · NWS GJT · 1 event in 1 county or zone
An unstable snow pack in the San Juan Mountains and a group of back country skiers triggered an avalanche in the Upper Senator Beck Basin, northwest of Red Mountain Pass in southwest Colorado.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable snow pack in the San Juan Mountains and a group of back country skiers triggered an avalanche in the Upper Senator Beck Basin, northwest of Red Mountain Pass in southwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 5, 11:01 AM MST, 59 minutes earlier.
Area forecast discussion, Jan 5, 11:01 AM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1101 AM MST Sat Jan 5 2019
.SHORT TERM...(Today through Sunday)
Issued at 341 AM MST Sat Jan 5 2019
The broad ridging across much of the western half of the U.S.
continues to shift eastward and now that the axis of high pressure
has also moved to our east, upper level winds have become
southwesterly. This shift will bring warmer temperatures to the
region but not too sure about valley floors. Strong inversions
remain in place and forecast Skew-Ts across the area don't show
them breaking. A bit concerned with the southern valleys but even
they look to stay under the inversions. We shall see. So, the
cooler temperatures remain in place and if you want to get
warmer, go higher.
Further to the west and southwest, a strong jet streak of 150+
kts will be barreling down on the Intermountain West today.
Again, we won't see much today except for some increasing clouds
as the day progresses thanks to the jet streak. The good stuff
starts tonight and goes into tomorrow.
Models are in good agreement that available moisture will increase
to near .5 inches across the area when our normal value is .25
inches for this time of year. This increase in moisture will begin
this afternoon and continue through tomorrow. This matches up
nicely with cross sections showing higher moisture amounts
lowering through the day and by midnight, the whole atmospheric
column becomes saturated including through the dendritic growth
region. As this occurs, omega (upward motion) increases but just
below the DGZ. Heavier snowfall usually occurs if the strongest
omega is at or just above the DGZ while with this storm the
stronger omega is just beneath it. This is one reason why snowfall
amounts look to range from the 6 to 12 inch range versus higher
amounts. As far as the valleys are concerned, temperatures will
remain cold enough and favorable flow will bring some accumulating
snow to the Cortez, Durango, Pagosa Springs areas with 3 to 6
inches likely. The I-70 corridor will also see some snowfall from
Debeque Canyon eastward to Vail Pass. Amounts may be a bit lower
but any snowfall causes impacts along this busy stretch of
interstate.
Issued advisories for most mountainous terrain, starting midnight
tonight through midnight tomorrow and the valleys mentioned
above, starting 6AM Sunday through midnight. Should mention that
the northern mountains advisory goes through Tuesday night as a
secondary wave will keep some light snow going after a short lull
early Monday morning...amounts should still stay in the 6 to 12
inch range. Northern valleys, Moab, the Grand Valley, Nucla,
Montrose...will all likely see some snowfall. More advisories may
be needed for these areas but another model run will really help
nail down the specifics so will leave to the next shift to tackle.
.LONG TERM...(Sunday night through Friday)
Issued at 341 AM MST Sat Jan 5 2019
Snow potential drops off Sunday night as the main upper level
trough axis drives east of the Continental Divide with brief
subsidence moving in overnight. Cloud cover will remain in place
and with higher low level moisture still around, min temps will be
moderated into Monday morning. Flow aloft then drives around to
the WNW on Monday with several fast moving Pacific waves working
through the region. This will bring a continued chance for snow
across the northern and central mountains through Tuesday morning
before ridging build back in. For this reason, the advisory for
the northern mountains will continue through midnight Tuesday. At
this time, too much uncertainty for the central mountain
advisories to continue through midnight Monday. Transitory
short- wave ridge works across Wednesday with models hinting at a
little bump in moisture riding up towards the Four Corners
Wednesday night Thursday and then a fast diving wave riding down
the east side of strengthening ridge over the western U.S.
Temperatures are expected to moderate slowly throughout the week,
with mountains warming faster as valley inversions stick around.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1043 AM MST Sat Jan 5 2019
High clouds will continue to increase through the afternoon as
moisture streams into the region from the west ahead of an
approaching upper-level low. Stubborn inversions will keep hazy
conditions for the valley TAF sites, especially EGE, through the
day today. CIGs lower after 00z this evening with snow showers
beginning at DRO and mountain TAF sites around midnight obscuring
mountains. The snow expands through the night to the Grand Valley
and will continue to impact all sites through the day Sunday
lowering visibilities.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from midnight tonight to midnight MST
Sunday night for COZ003-009-010-012-013-017>019.
Winter Weather Advisory from midnight tonight to midnight MST
Monday night for COZ004.
Winter Weather Advisory from 6 AM Sunday to midnight MST Sunday
night for COZ007-008-021>023.
UT...Winter Weather Advisory from midnight tonight to midnight MST
Sunday night for UTZ025-028.
&&
SHORT TERM...TGR
LONG TERM...JDC
AVIATION...JPF/MACHazardous weather outlook, Jan 5, 5:45 AM MST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
545 AM MST Sat Jan 5 2019
COZ001>014-017>023-UTZ022>025-027>029-061300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
545 AM MST Sat Jan 5 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Clouds will be on the increase today ahead of the next storm
system. Snow will begin around midnight tonight for all
mountainous terrain with 6 to 12 inches expected when all is said
and done. The southern valleys and I-70 corridor from Debeque
Canyon to Vail Pass will see 3 to 6 inches. Winter Weather
Advisories have been issued for those areas from midnight tonight
through midnight tomorrow.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Snow will continue across the area as a trough continues to bring
moisture and precipitation to the area. The northern mountains
will see continued snowfall as a weak secondary wave moves through
on Monday. After that, the next chance for any precipitation will
be Wednesday night into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Avalanche, Northwestern San Juan Mountains
- When
- January 5, 12:00 PM MST to 4:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
A group of back country skiers participating in an avalanche safety course triggered an avalanche on the afternoon of January 5. All six members of the group were caught in the avalanche. The avalanche released a second avalanche sympathetically. The second avalanche ran over the debris pile of the first slide. One member of the group was buried in the debris of the two avalanches. The rest of the group located him and extricated him from under at least 8 feet of snow. They tried to revive him on site, but were unsuccessful. The rest of the group made their way to Highway 550 with the help of San Juan County Search and Rescue, Ouray Mountain Rescue, La Plata County Search and Rescue, Careflight, and the Colorado Avalanche Information Center.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Debris Flows in California, January 5 to 7, 20192 deaths · $8,000 · EF0 · 60 events
- High Wind and Strong Wind in Oregon, January 5 to 6, 2019$850,000 · 69 kt wind · 6 events
- High Wind and Strong Wind in Washington, January 5 to 6, 2019$250,000 · 73 kt wind · 3 events
- Heavy Snow and Winter Weather in Colorado, January 5 to 8, 20193 injured · 13 events
- Winter Storm and Heavy Snow in Idaho, January 5 to 7, 201917 events
- Heavy Snow and High Wind in California, January 5 to 7, 201962 kt wind · 15 events
- High Wind and Winter Weather in California, January 5 to 9, 201970 kt wind · 11 events
- Flood and Heavy Snow in California, January 5, 20199 events
- Winter Storm and Heavy Snow in Utah, January 5 to 7, 20198 events
- High Wind in Oregon, January 5 to 6, 201976 kt wind · 6 events
- Heavy Snow and Winter Weather in Utah, January 5 to 6, 20196 events
- High Surf and Heavy Rain in California, January 5 to 7, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792214.